Why do I get persistent,recurrent ulcers in mouth lining and on tongue?
User rating for this question
Hello Dr., I am a smoker (10 cigs per day) and also have a habit of chewing pan masala ( masala without tobacco) since 1989. I had been a drinker too, from which I abstained successfully since 7 years. I stopped drinking as some reversible changes showed up, during medical examination for gastritis. As of now, I am worried of recurrent ulcers in mouth lining and on tongue. The tongue ulcer is persistent since 6 months. This is a crater type of ulcer which does not grows in size, vanishes in 2/3 days of leaving pan masala but reappears once I start again. The tongue ulcer is on left border of tongue and is painless. Rest of the ulcers in mouth lining disappeared after taking 5 shots of methycobalmine. I have even tried NLP's and meditation program CD's of various hypnotherapists for quitting the combo habit of smoking+masala, I have been able to cut down, but not being able to leave the habit completely. Quitting alcohol for me was very easy, a decision which I made in fraction of a second, without any relapse or any desire. Please guide!
Posted Wed, 22 Jan 2014 in Medicines and Side Effects
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Ulcer needs to be investigated Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. The ulcer that you are describing is painless and is persisting since 6 months on and off and such ulcers have a possibility of cancers. You should see a ENT doctor who would take a biopsy of the ulcer. Earlier the diagnosis better is the prognosis. So nothing wrong in being cautious. Regarding your quitting smoking and tobacco chewing, you need to suppliment yourself on Nicogum (nicotine chewing gums) and then try to cut off the habit under the cover of antidepressant like bupropion. It may take cognitive behavioural therapy to increase your motivation to leave the substance. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: bit.ly/dr-srikanth-reddy Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Follow-up: Why do I get persistent,recurrent ulcers in mouth lining and on tongue? 6 hours later
Hello Dr., Thanks for your pertinent answer. I have last set of following queries:- 1) I got the ulcer examined clinically by my 2 friends, one of whom is a Dentist, and another is a General Physician. Dentist says that I need not go for any examination or biopsy as the appearance of ulcer is not that of a cancerous ulcer. He gave me Kenacort ointment and Amlexanox oral paste to which the ulcer responds very well. The ONLY issue is that he strongly advises quitting Pan Masala and I am unable to do so.( I Emphasise again that I use TOBACOLESS pan masala, betel quid is the cause of irritation) My GP friend also says that it is not cancerous or/as it would have multiplied by now. SHOULD I GO FOR A BIOPSY? 2) Is taking bupropion safe for diabetic patient and is it safe for ex-liver diseased person, or should I consult my Gastroentologist for that. Thanks in anticipation and be assured that this should be my last round of query :) Regards XXXXXXX
Answered by Dr. Srikanth Reddy 2 hours later
Brief Answer: Clarifications provided Detailed Answer: Hello Thanks for the follow-up query. I would really like to appreciate the clarity in your questions. I have gone through them. In the first query, I differ from both of your friends. Biopsy is a very safe procedure and practically no side-effect. a 6 months ulcer in a long time quid user can be cancerous. Visual inspection is not 100% proof. Nothing wrong in being cautious. IN the second query, yes, bupropion is safe in diabetics as well as those who have mild liver disease. Still for the prescription you will have to get in touch with your treating doctor. Regards Dr. Srikanth Reddy